Advertisement
 
YOU ARE HERE: LAT HomeCollections

Side effects reported from generic antiseizure drug lamotrigine

People’s Pharmacy

March 08, 2010|Joe Graedon, Teresa Graedon | The People's Pharmacy

Q: I am a clinical nurse specialist who has submitted 37 adverse-event reports to the Food and Drug Administration regarding generic lamotrigine. Most involved a loss of response, but many involved side effects that did not occur with brand-name Lamictal.

The FDA has acknowledged my reports but has not investigated them. When a generic for Lamictal first came on the market, I was enthusiastic. But after so many patients had serious relapses of their mood disorders or other bad experiences with several generic lamotrigine formulations, I am no longer enthusiastic.

A: We too have received complaints about lamotrigine, the generic form of Lamictal. This antiseizure drug also is prescribed for bipolar disorder. Others have reported problems with another generic epilepsy medicine, levetiracetam (brand name Keppra). Anyone who wishes to read about generic-drug problems can do so at http://www.peoplespharmacy.com.

Q: It seems living in the Pacific Northwest is a health hazard because of lack of vitamin D. Not only have I been diagnosed with low vitamin D, practically everyone else I know also has this problem. Many of my irritating but nonsubstantial symptoms went away after I got my vitamin D level up to normal. I wish doctors had found it years ago.

A: The sunshine vitamin might well be in short supply in a climate dominated by clouds and rain. Even people who live in sunny places can have low vitamin D levels, so getting tested is a very good idea.

Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. http://www.peoplespharmacy.com

Advertisement
Los Angeles Times Articles
|
|
|